Georgia, 2007Hail and Damaging Winds in Georgia, August 23, 2007
August 23, 2007 · NWS FFC · 25 events in 16 counties and zones
A weak back door cold front was approaching north and east Georgia from the Carolinas. aloft a large upper high remained centered just west of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $890,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak back door cold front was approaching north and east Georgia from the Carolinas. Meanwhile...aloft a large upper high remained centered just west of the area. These features combined with hot afternoon temperatures and a moist low-level air mass to result in scattered afternoon and evening thunderstorms. The activity was somewhat more widespread, more intense, and further north than had been observed on several previous days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 3:16 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 23, 3:16 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
416 PM EDT THU AUG 23 2007
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG SUBTROPICAL UPPER RIDGE...CENTERED NEAR BHM...WILL DRIFT
SLIGHTLY FURTHER WEST...THEN START A NEWRD MOVEMENT TOWARD THE
TN/SOUTHERN APPALACHIAN REGION...ALL THE WHILE WEAKENING. THE
UPPER HIGH WILL THEN DRIFT WEST AND BE CENTERED OVER THE ARLKATEX
REGION INTO THE WEEKEND...BUT REMAIN ELONGATED ALL THE WAY FROM TX
INTO THE SE. AROUND THE EASTERN PERIPHERY OF THE UPPER HIGH...A
WEAKNESS/INVERTED TROUGH/EASTERLY WAVE WILL DEVELOP ALONG THE SE
U.S. COAST...AND SLOWLY PROPAGATE SW INTO THE WEEKEND.
MEANWHILE...THE WESTERLIES ARE STRENGTHENING WITH A STRONG SHORT
WAVE PROGGED TO MOVE THROUGH THE OH VALLEY INTO THE WEEKEND. THIS
SHORT WAVE IS NOW SUPPORTING A MAJOR SEVERE WEATHER OUTBREAK IN
THE NORTHERN PLAINS/MIDWEST. AS THE UPPER HIGH DRIFTS WEST OF THE
AREA...NORTHWEST FLOW ALOFT WILL ALLOW THE SHORT WAVE AND
ASSOCIATED FRONT TO PENETRATE INTO THE SE U.S. FOR SAT-SUN. THIS
WILL RESULT IN INCREASED CONVECTION OVER THE WEEKEND...WITH LATE
SAT - SUN APPEARING TO BE THE MOST FAVORABLE TIME FROM N-S. BEYOND
THAT...THE UPPER HIGH BUILDS BACK INTO THE SE FOR THE FIRST HALF
OF NEXT WEEK...BUT GA REMAINS NEAR THE EASTERLY PERIPHERY...WHICH
WILL CONTINUE TO ALLOW SHORT WAVES AND COLD POOLS ALOFT TO DRIFT S
ACROSS THE AREA FROM THE OHIO VALLEY AND MID-ATLANTIC REGION. SFC
HIGH PRESSURE OVER THE MID-ATLANTIC...BRINGING AN EASTERLY FLOW
TO THE REGION NOW...WILL BE SHORT LIVED AS BERMUDA HIGH TAKES
OVER AGAIN BY FRI...BRINGING SFC WINDS BACK TO THE SW.
THE MCS...WHICH BROUGHT WIDESPREAD SEVERE WEATHER TO SOUTHERN
PARTS OF THE CWA LAST NIGHT...WAS WELL DEPICTED BY GFS ON 12Z RUN
YESTERDAY. CURRENT GFS HAS THIS CONTINUING TO DRIFT WSW THROUGH
THE DAY AND INTO FRI...CENTERED NEAR MSY BY TONIGHT. NAM DOES NOT
INITIALIZE WELL AT ALL AND DOES NOT SEE MCS. IN ADDITION...IT
TRIES TO BRING THE AREA UNDER THE WESTERN SIDE OF AN ATLANTIC
SUBTROPICAL RIDGE...INSTEAD OF THE EASTERN SIDE OF THE SOUTHERN
U.S. SUBTROPICAL RIDGE. ECMWF AND UKMET ARE IN GOOD AGREEMENT WITH
GFS. SUBSIDENCE ON BACK SIDE OF MCS SYSTEM SHOULD INITIALLY LIMIT
CONVECTION ACROSS SOUTHERN/CENTRAL PARTS OF THE STATE.
HOWEVER...AIR MASS ACROSS THE REGION IS EXTREMELY UNSTABLE WITH LI
AROUND -7 AND CAPES IN EXCESS OF 3000 J/KG....K INDEX
45...ETC...AND UPSLOPE FLOW PROVIDING OROGRAPHIC LIFTING ACROSS
THE MOUNTAINS THIS AFTERNOON...AND BEST THREAT FOR CONVECTION
THROUGH THE EVENING HOURS WILL BE IN THE N MOUNTAINS...AND
POSSIBLY NW GA AS WELL...ALTHOUGH THAT AREA IS CLOSER TO LARGE
SCALE SUBSIDENCE NEAR THE UPPER RIDGE CENTER.
HOTTEST TEMPERATURES WILL DRIFT WEST WITH THE UPPER HIGH AND
HOPEFULLY WE HAVE SEEN THE LAST OF THE 100S...WITH THE POSSIBLE
EXCEPTION OF THE WESTERN BORDER.
FOR FRI...MOST OF THE AREA SHOULD SEE BETTER CHANCES FOR
CONVECTION THAN TODAY AS THE UPPER RIDGE BACKS OFF TO THE WEST AND
THE WEAK UPPER LOW DRIFTS CLOSER TO THE SE SECTIONS. THE HIGHEST
POPS WILL BE ACROSS THE SE...BUT CANNOT RULE OUT CONVECTION
ANYWHERE. GIVEN PATTERN...IT SHOULD BE LARGELY DIURNAL. FOR SAT-
SUN...BETTER CHANCES FOR CONVECTION AS THE FRONT AND UPPER TROUGH
DRIFT INTO THE AREA FROM THE NW. BEST CHANCES FOR SAT SHOULD BE IN
THE NORTH...BUT CANNOT RULE OUT CONVECTION ANYWHERE BECAUSE OF
WEAK LOW PRESSURE AND EASTERLY FLOW OVER THE SOUTHERN AREAS. FOR
SUN...CHANCE POPS WARRANTED EVERYWHERE AS THE FRONT STALLS ACROSS
THE CENTRAL PART OF THE CWA AND SHORT WAVE ENERGY CONTINUES TO
DRIFT SOUTH AROUND THE EASTERN PERIPHERY OF THE UPPER HIGH.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
MON-WED...CONVECTION WILL BECOME MORE DIURNAL AND MORE SCATTERED AS
THE FRONT WASHES OUT AND THE UPPER HIGH...ALBEIT WEAKER...DRIFTS
BACK OVER THE AREA. BEST CHANCES APPEAR IN THE SOUTH PART OF THE
CWA MON-TUE. BY WED...YET ANOTHER SHORT WAVE AND FRONT DRIFT INTO
THE AREA FROM THE NORTH AND ENHANCE THE CHANCES FOR CONVECTION
AGAIN. CHANCE POPS APPEAR WARRANTED THROUGH MUCH OF THE EXTENDED
PERIOD...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. AT THIS
POINT...IT APPEARS THAT THU OFFERS THE BEST CHANCE OF WIDESPREAD
CONVECTION SUPPORTED SYNOPTICALLY. BOTH THE FRONT THIS WEEKEND AND
THE ONE LATE NEXT WEEK ARE WELL SUPPORTED BY LARGE AREAS OF
CANADIAN HIGH PRESSURE...ALTHOUGH THE GENERAL TRAJECTORY OF THIS
WILL BE EASTWARD TOWARD THE NE U.S. IT IS CLEAR THAT THE TREND
TOWARD A FALL PATTERN IS BEGINNING THROUGH THIS FORECAST PERIOD.
HOPEFULLY...WE HAVE JUST ABOUT SEEN THE LAST OF THE 100 DAYS.
COULD NOT TOTALLY RULE OUT A FEW SPOTS REACHING 100 AHEAD OF THE
FRONT MID PART OF NEXT WEEK...BUT MAX TEMPS...ALTHOUGH REMAINING
ABOVE NORMAL...SHOULD BE DROPPING CLOSER TO SEASONAL NORMALS AS
THE WEEK PROGRESSES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 95 71 96 72 / 20 20 20 20 20
ATLANTA 75 95 74 96 74 / 20 20 20 20 20
BLAIRSVILLE 66 90 65 88 66 / 30 20 20 20 30
CARTERSVILLE 72 96 71 97 70 / 30 20 20 20 30
COLUMBUS 76 96 75 94 76 / 20 30 30 20 20
GAINESVILLE 74 94 73 95 74 / 30 20 20 20 20
MACON 72 94 71 95 74 / 20 30 20 20 20
ROME 72 100 71 98 70 / 30 20 20 20 30
PEACHTREE CITY 70 93 69 95 70 / 20 20 20 20 20
VIDALIA 75 93 74 94 76 / 20 30 30 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/50
Hazardous weather outlook, Aug 23, 1:18 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT THU AUG 23 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
218 PM EDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH GEORGIA MOUNTAINS
AND CENTRAL GEORGIA TODAY...ESPECIALLY THIS AFTERNOON AND EVENING.
.SYNOPSIS...
THE UPPER LEVEL RIDGE THAT HAS DOMINATED THE SOUTHEAST U.S. FOR
THE PAST FEW DAYS WILL BEGIN TO WEAKEN AS IT DRIFTS WESTWARD AND
BECOME CENTERED OVER ALABAMA TODAY. A WEAK SHORTWAVE ALOFT WILL
MOVE ACROSS THE CAROLINAS INTO EAST GEORGIA THIS AFTERNOON AND
EVENING.
.PRIMARY HAZARDS...
STRONG GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE PRIMARY
HAZARDS WITH ANY THUNDERSTORM THAT DEVELOPS TODAY. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE IN THE NORTH GEORGIA MOUNTAINS AND
ACROSS CENTRAL GEORGIA MAINLY BEFORE 10 PM.
.DISCUSSION...
A WEAK SHORTWAVE MOVING ACROSS THE CAROLINAS INTO EAST GEORGIA
WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS TODAY. LIFTED INDICES
HAVE CLIMBED INTO THE -2 TO -4 RANGE WITH CAPES INCREASING INTO THE
1500 TO 2500 RANGE...WHILE DIFFERENTIAL HEATING AND WEAK UPSLOPE
FLOW ARE AIDING IN THUNDERSTORM DEVELOPMENT IN THE MOUNTAINS. SOME
STORMS MAY BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 2:45 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU AUG 23 2007
GAZ015-232030-
345 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
LUMPKIN COUNTY UNTIL 430 PM EDT...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PORTER SPRINGS...MOVING SOUTH AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
LUMPKIN COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PORTER SPRINGS...DAHLONEGA...GARLAND AND AURARIA. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 23, 2:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT THU AUG 23 2007
GAZ007-232030-
357 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
GILMER COUNTY UNTIL 430 PM EDT...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTECAY...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
GILMER COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROY...CARTECAY AND TALONA. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 23, 3:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT THU AUG 23 2007
GAZ016-232045-
410 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WHITE COUNTY UNTIL 445 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLEVELAND...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITE COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE UNICOI STATE PARK...ROBERTSTOWN...NACOOCHEE...HELEN...
CLEVELAND AND LEAF. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.
16
Special weather statement, Aug 23, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT THU AUG 23 2007
GAZ013-232045-
418 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR HALF INCH SIZED HAIL AND 50 MPH
WINDS IN PICKENS COUNTY UNTIL 445 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAINE...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT
MOVES ACROSS PICKENS COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WHITESTONE...HINTON...BLAINE AND
TALKING ROCK. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
16
Special weather statement, Aug 23, 3:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT THU AUG 23 2007
GAZ015-232100-
424 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR HALF INCH SIZED HAIL AND 50 MPH
WINDS IN LUMPKIN COUNTY UNTIL 500 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NIMBLEWILL...MOVING SOUTH TO SOUTHWEST
AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT
MOVES ACROSS LUMPKIN COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NIMBLEWILL AND AURARIA. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
16
Special weather statement, Aug 23, 3:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT THU AUG 23 2007
GAZ016-232115-
439 PM EDT THU AUG 23 2007
...SIGNIFICANT WEATHER ALERT FOR HALF INCH SIZED HAIL AND 50 MPH
WINDS IN WHITE COUNTY UNTIL 515 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEAF...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT
MOVES ACROSS WHITE COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CLEVELAND AND LEAF. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
16
Event by event
10 thunderstorm wind, 9 hail, 6 lightning. Local standard time, as filed.
Hail, Cherokee
- When
- August 23, 3:50 PM EST to 4:30 PM EST
- Where
- Cherokee County, 2 mi NW of Waleska to 1 mi W of Cherokee
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -84.575
The Cherokee County Emergency Management Director reported that golf ball-sized hail was observed at Knox Bridge Road and Georgia Highway 108 or about five miles west-southwest of Canton. Penny-sized hail was observed just west of Cherokee, or about five miles west of Holly Springs. Pea-sized hail was observed three miles southwest of Canton. These events occurred mostly in the 1710 to 1730 EDT time frame. Earlier, between 1650 and 1700 EDT, penny-sized hail was observed in the northwest part of the county near Waleska.
Hail, Lumpkin
- When
- August 23, 4:10 PM EST to 4:12 PM EST
- Where
- Lumpkin County, 2 mi S of Garland to 3 mi S of Garland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.491, -83.900
The public observed quarter-sized hail in the far southeast part of the county. Pea-sized hail was observed just southwest of Dahlonega.
Thunderstorm Wind, Hall
- When
- August 23, 4:25 PM EST to 4:30 PM EST
- Where
- Hall County, 1 mi SE of Murrayville to 7 mi NNW of (Gvl)gainesville Mem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.410, -83.888
The Hall County 911 Center reported that about 10 trees were down well north of Gainesville, just southeast of Murrayville.
Thunderstorm Wind, Floyd
- When
- August 23, 4:45 PM EST to 4:46 PM EST
- Where
- Floyd County, Everett Spgs
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -85.120
The Floyd County Emergency Management Director reported that a wind gust from an apparent thunderstorm microburst or downburst blew a portion of a second roof off a double-wide mobile home.
Hail, Gwinnett
- When
- August 23, 5:11 PM EST to 5:26 PM EST
- Where
- Gwinnett County, 5 mi ESE of Suwanee to 4 mi NW of Lawrenceville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.022, -83.989
The public observed quarter-sized hail near the Mall of Georgia just off Interstate-85 and also near Collins Hill Highschool. A little further south, penny to nickel-sized hail was observed northwest of Lawrenceville.
Hail, Haralson
- When
- August 23, 5:19 PM EST to 5:20 PM EST
- Where
- Haralson County, Bremen to 1 mi SE of Bremen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.720, -85.150
The public observed quarter-sized hail in far southern Haralson county near the Carroll county line.
Hail, Carroll
- When
- August 23, 5:30 PM EST to 6:10 PM EST
- Where
- Carroll County, Villa Rica to 3 mi NE of Carrollton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.730, -84.920
The public observed golf ball-sized hail in east central Carroll county, northeast of Carrollton, and nickel-sized hail in Villa Rica.
Lightning, Carroll
- When
- August 23, 5:30 PM EST to 5:35 PM EST
- Where
- Carroll County, 2 mi SW of Villa Rica to Sand Hill
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 33.710, -84.945
The Carroll County EMA Director reported that lightning struck a home on Carrollton-Villa Rica Highway, Georgia Highway 61, causing damage to the structure. Another home on Sandhill Hickory Level Road was damaged when a tree fell on the residence as a result of a lightning strike.
Thunderstorm Wind, Haralson
- When
- August 23, 5:30 PM EST to 5:40 PM EST
- Where
- Haralson County, 2 mi SE of Tallapoosa to Budapest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.730, -85.255
The public reported that several trees were down in the area.
Thunderstorm Wind, Bartow
- When
- August 23, 5:35 PM EST to 5:39 PM EST
- Where
- Bartow County, 6 mi WSW of Adairsville to 6 mi SW of Adairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.337, -85.047
The Bartow County 911 Center reported that eight trees were blown down in the far northwest part of the county.
Thunderstorm Wind, De Kalb
- When
- August 23, 5:40 PM EST
- Where
- De Kalb County, Tucker
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.850, -84.220
The DeKalb County 911 Center reported that two power lines were down on Briarcliff Road.
Hail, Douglas
- When
- August 23, 5:45 PM EST to 6:11 PM EST
- Where
- Douglas County, 2 mi W of Douglasville to 4 mi SW of Winston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.750, -84.785
The public observed quarter-sized hail west of Winston at the intersection of Interstate-20 and Post Road. Penny-sized hail was observed in Winston and on Georgia Highway 5 just west of Douglasville. Wind gusts in the area were estimated to be 40 to 50 mph.
Lightning, Floyd
- When
- August 23, 5:50 PM EST
- Where
- Floyd County, Everett Spgs to 4 mi ESE of Rome
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -85.120
The Floyd County Emergency Management Director reported that lightning struck near a young girl on Dodd Boulevard in east Rome causing injury. A home in the area was also set on fire by a lightning strike. In addition, a power substation in the northern part of the county was struck by lightning with a resulting fire. Much of the county was left without power as a result.
Hail, Paulding
- When
- August 23, 5:50 PM EST to 5:55 PM EST
- Where
- Paulding County, 3 mi W of Brownsville to 3 mi WSW of Brownsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.770, -84.832
The public observed penny-sized hail on Baker's Bridge Road about one mile northwest of the Douglas county line. One tree in the area was also blown down.
Thunderstorm Wind, Carroll
- When
- August 23, 5:52 PM EST to 6:10 PM EST
- Where
- Carroll County, Villa Rica to 5 mi SW of Villa Rica
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.730, -84.920
The Carroll County Emergency Management Director reported that several large trees were blown down. Several homes were damaged from the downed trees. A smaller tree fell on a vehicle in Villa Rica trapping a woman in her car, but without injuries. Wind gusts in the area were estimated at 60 mph.
Hail, De Kalb
- When
- August 23, 5:52 PM EST to 5:56 PM EST
- Where
- De Kalb County, 2 mi N of Druid Hills to Druid Hills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.899, -84.350
The public observed nickel to quarter-sized hail in the North Druid Hills and Druid Hills area.
Lightning, Carroll
- When
- August 23, 6:10 PM EST to 6:15 PM EST
- Where
- Carroll County, 4 mi WSW of Carrollton to 4 mi S of Carrollton
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.558, -85.144
The Carroll County EMA Director reported that lightning struck a home on Timber Ridge Trail, just of Georgia Highway 166 west-southwest of Carrollton, causing damage to the structure. South of Carrollton, just of U.S. Highway 27 on Memory Springs Road, the electrical meter of a mobile home was struck, causing minor damage to the structure.
Lightning, Fulton
- When
- August 23, 6:46 PM EST
- Where
- Fulton County, College Park
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 33.650, -84.430
The Fulton County 911 Center reported that a home in College Park was set on fire by a lightning strike. One power line in the area was also down, either the result of lightning or a wind gust.
Thunderstorm Wind, Gwinnett
- When
- August 23, 7:00 PM EST to 7:01 PM EST
- Where
- Gwinnett County, 6 mi SSW of Snellville to 6 mi SW of Snellville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.770, -84.060
The Gwinnett County 911 Center reported that a couple of power lines were down in the far southern part of the county near the Rockdale county line.
Thunderstorm Wind, Heard
- When
- August 23, 7:05 PM EST to 7:10 PM EST
- Where
- Heard County, 3 mi NE of Centralhatchee to 6 mi ENE of Centralhatchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.401, -85.143
The Heard County 911 Center reported that four trees and two power lines were down in the northeast part of the county. Pea-sized hail was also reported in the area.
Lightning, De Kalb
- When
- August 23, 7:25 PM EST to 7:40 PM EST
- Where
- De Kalb County, Lithonia
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- County Official
- Coordinates
- 33.720, -84.120
The DeKalb County 911 Center reported that a home was struck and set on fire by lightning. One person in the area was also injured from a lightning strike.
Thunderstorm Wind, Clayton
- When
- August 23, 7:45 PM EST to 8:10 PM EST
- Where
- Clayton County, Conley to Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.650, -84.320
The Clayton County 911 Center reported that from six to eight trees were down across the northern part of the county.
Lightning, Fayette
- When
- August 23, 7:50 PM EST to 9:10 PM EST
- Where
- Fayette County, 2 mi W of Lees Mill to Fayetteville
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -84.565
The Fayette County Emergency Management Director reported that at least three homes and one business were struck by lighting resulting in fires and minor to moderate damage to the structures. A home on New Castle Drive in Fayetteville was a total loss and suffered $275,000 in damages. Another home on Georgia Highway 314 suffered $100,000 in damages, another on Buckeye Lane $10,000, and minor damage to a business at the Fayette Pavilion Shopping Center about two miles north of Fayetteville. There were several other lightning related calls to the fire department that evening, but no damage was reported at the other locations.
Hail, Clayton
- When
- August 23, 8:15 PM EST to 8:30 PM EST
- Where
- Clayton County, Jonesboro to Lovejoy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.520, -84.350
The public reported penny-sized hail, especially along Georgia Highway 138 at Stephens Road in the Jonesboro area.
Thunderstorm Wind, Meriwether
- When
- August 23, 9:45 PM EST to 9:46 PM EST
- Where
- Meriwether County, 1 mi NE of Gay to 1 mi SW of Gay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.090, -84.558
The Meriwether County 911 Center reported that several trees were down in the Gay area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
- Damaging Winds in Indiana, August 23, 2007$120,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56487, 56488, 56489, 57572, 57370, 57377, 57371, 57398, 58609, 57379, 57396, 57390, 57387, 57392, 57374, 57394, 57400, 57397, 57406, 57401, 57405, 57432, 57403, 57472, 57478.